Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 206, NWS St. Louis, MO

July 5, 2004Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2004, 8:07 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 8:07 PM CDT (01:07 UTC)
Expired
Jul 5, 2004, 9:00 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 69 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:42 PM CDTTORNADO5 E Edwardsville, ILTORNADO REPORTED BY THE ILLINOIS STATE POLICE 2 MILES EAST OF THE INTERSECTION OF I55 AND ILLINOIS 143

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060107
SVRLSX
ILC119-163-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 900 PM CDT

* AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VENICE...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CASEYVILLE
  WASHINGTON PARK
  COLLINSVILLE
  LEBANON

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED
NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE
INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS
AND WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3885 9012 3854 9027 3843 8972 3865 8971
      3867 8962 3888 8962

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:40 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 4:40 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON JUL 5 2004

.DISCUSSION...
AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY
PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE.  OF IMMEDIATE
CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY
NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL.  AMS ALG/S OF
BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM
MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED
ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE
INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN.  BLV ARCH OF
SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD
INTO NE MO OVR NXT FEW HRS.  TORNADO WATCH JUST ISSUED FOR MUCH OF
CWFA TIL 03Z.

THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY
06Z...GIVING AREA A BIT OF A LULL.  HWVR...MCS EXPECTED TO DVLP OVR
PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA
DURG THE MRNG/ERY AFTN ON TUE.  PCPN SHUD THEN SWEEP OUT OF SE
SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU.  GOING FCSTS HAS
A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT.

NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED
NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF
UNSTBL AMS.  SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP
POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS
TREND CONTS.

HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO
IMPACT OF CNVTN.  GOING VALUES STILL LK TO BE A GD FIRST
APPROXIMATION...SO ONLY MINOR CHGS RQRD.

IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND
HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF
COUNTRY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z.
.IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z.

&&

TRUETT
Hazardous weather outlook, Jul 5, 4:30 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT MON JUL 5 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
430 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT.  THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI
AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS
EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS
TONIGHT.  THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.  HOWEVER...BECAUSE OF THE EXTREME
INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF
A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR
OVERNIGHT TUESDAY NIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  AFTER THE COLD FRONT MOVES THROUGH
WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WORK WEEK.  THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR
LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.

CARNEY

In the hours before

Local storm report, Jul 5, 7:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     CHESTERFIELD            38.65N 90.58W
07/05/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            TRAFFIC SIGNS BLOWN OFF POST

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     CHESTERFIELD            38.65N 90.58W
07/05/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            TRAFFIC SIGNS BLOWN OFF POST

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     MANCHESTER              38.59N 90.51W
07/05/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AND PENNY SIZE HAIL IN MANCHESTER

&&

PRZYBYLINSKI
Local storm report, Jul 5, 7:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     MANCHESTER              38.59N 90.51W
07/05/2004                   ST. LOUIS          MO   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AND PENNY SIZE HAIL IN MANCHESTER

&&

PRZYBYLINSKI
Local storm report, Jul 5, 8:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     CHESTERFIELD            38.65N 90.58W
07/05/2004  70 MPH           ST. LOUIS          MO   OFFICIAL NWS OBS

            MEASURED 70 MPH WIND GUST AT CHESTERFIELD AIRPORT AT 735
            PM CDT.

&&

PRZYBYLINSKI
Local storm report, Jul 5, 8:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     CHESTERFIELD            38.65N 90.58W
07/05/2004  70 MPH           ST. LOUIS          MO   OFFICIAL NWS OBS

            MEASURED 70 MPH WIND GUST AT CHESTERFIELD AIRPORT AT 735
            PM CDT.

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:36 PM CDTSevere Thunderstorm WarningLSXClinton54 min
Jul 5, 8:41 PM CDTTornado WarningLSXMadison34 min
Jul 5, 8:58 PM CDTSevere Thunderstorm WarningLSXBond47 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningLSXSaint Clair59 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jul 5, 9:30 PM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 5, 9:36 PM CDTSevere Thunderstorm WarningLSXMonroe24 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningLSXClinton, Washington67 min
Jul 5, 9:59 PM CDTTornado WarningLSXMarion31 min
Jul 5, 10:46 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair44 min
Jul 5, 11:14 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Jul 6, 12:17 AM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery43 min
Jul 6, 7:48 AM CDTSevere Thunderstorm WarningLSXGreene, Macoupin42 min
Jul 6, 12:47 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.